Advertisement

An algorithm for the fair resource allocation problem with a submodular constraint

  • Kenji Namikawa
  • Toshihide Ibaraki
Article

Abstract

The fair resource allocation problem is to allocate a given amount of discrete resources to a given set of activities in the fairest manner. This problem has recently been generalized to one with submodular constraints, which includes as special cases many important constraints encountered in practice, such as nested, tree and network types. In this paper, we propose a new algorithm that first solves its continuous version and then modifies the continuous solution into an integer optimal solution. It is shown that the time complexity of the new method is less than that of the previously known algorithms if the continous version can be solved efficiently. Some examples are also discussed.

Key words

algorithm continuous optimal solution resource allocation problem submodular constraint 

References

  1. [1]
    J.R. Brown, The sharing problem. Oper. Res.,27 (1979), 324–340.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    M.L. Balinski and H.P. Young, Fair Representation — Meeting the Ideal of One Man, One Vote. Yale Univ. Press, New Haven, 1982.Google Scholar
  3. [3]
    G.R. Bitran and A.C. Hax, Disaggregation and resource allocation using convex knapsack problems with bounded variables. Management Sci.,27 (1981), 431–441.MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    O.R. Burt and C.C. Harris, Jr., Apportionment of the U.S. house of representatives: a minimum range, integer solution, allocation problem. Oper. Res.,11 (1963), 648–652.CrossRefGoogle Scholar
  5. [5]
    A. Federgruen and H. Groenevelt, The greedy procedure for resource allocation problems: necessary and sufficient conditions for optimality. Oper. Res.,34 (1986), 909–918.MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    A. Federgruen and H. Groenevelt, Polymatroial network flow models with multiple sinks: Transformation to standard network models. Networks,18 (1988), 285–302,MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    G.N. Frederickson and D.B. Johnson, The complexity of selection and ranking inX+Y and matrices with sorted columns. J. Comput. System Sci.,24 (1982), 197–208.MATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    S. Fujishige, Submodular systems and related topics. Math. Programming Study,22 (1984), 113–131.MATHMathSciNetGoogle Scholar
  9. [9]
    S. Fujishige, Submodular Functions and Optimization. North-Holland, Amsterdam, 1991.MATHGoogle Scholar
  10. [10]
    S. Fujishige, N. Katoh and T. Ichimori, The fair resource allocation problem with submodular constraints. Math. Oper. Res.,13 (1988), 164–173.MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    T. Ibaraki and N. Katoh, Resource Allocation Problems: Algorithmic Approaches. MIT Press, Cambridge, 1988.MATHGoogle Scholar
  12. [12]
    N. Katoh, Studies on combinatorial optimization algorithms. Ph. D. Thesis, Department of Applied Mathematics and Physics, Kyoto Univ., 1980.Google Scholar
  13. [13]
    N. Katoh, T. Ibaraki and H. Mine, An algorithm for the equipollent resource allocation problem. Math. Oper. Res.,10 (1985), 44–53.MATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    H. Luss and S.K. Gupta, Allocation of effort resources among competitive activities. Oper. Res.,23 (1975), 360–366.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    L. Lovász, Submodular functions and convexity. Mathematical Programming: The State of the Art (eds. A. Bachem, M. Grötschel, and B. Korte), Springer-Verlag, New York, 1983.Google Scholar
  16. [16]
    K. Namikawa, N. Katoh and T. Ibaraki, An algorithm for the fair resource allocation problem based on the continuous optimal solution (in Japanese). Proceedings of the Fall Conference of Operations Research Society of Japan, 1988, 28–29.Google Scholar
  17. [17]
    I.J. Weinstein and O.S. Yu, Comment on an integer maximization problem. Oper. Res.,21 (1973), 648–650.MATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    Z. Zeitlin, Minimization of maximum absolute deviation in integers. Discrete Appl. Math.,3 (1981), 203–220.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© JJIAM Publishing Committee 1991

Authors and Affiliations

  • Kenji Namikawa
    • 1
  • Toshihide Ibaraki
    • 1
  1. 1.Department of Applied Mathematics and Physics, Faculty of EngineeringKyoto UniversityKyotoJapan

Personalised recommendations